Home|Journals Follow on Twitter| Subscribe to List

Directory for Medical Articles
 

Open Access

Original Research



A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal.

Abstract
Background: Cutaneous reactions are common manifestations of adverse cutaneous drug reactions (ACDRs). It is commonly seen with antiepileptics. Antiepileptics are frequently used for neurological disorders, head injury, etc. So, it is very important to have an in-depth understanding of ACDRs owing to antiepileptics.

Aims and Objective: To analyze the spontaneous ACDR with various clinical patterns of drug reactions owing to antiepileptics, the common ACDR owing to antiepileptics, and the most common antiepileptic drugs responsible for it.

Materials and Methods: An observational study was carried out from April 2010 to March 2015 in the Department of Dermatology at a rural-based tertiary health-care center after ethical clearance. The study included all the patients with symptoms and signs suggestive of ACDR after intake of antiepileptic drugs.

Result: Thirty-four cases presented with antepileptics-induced ACDR. Male and female subjects were found to be equally affected. The common age group affected was 1120 years. Four patients showed history of ACDR, of which one patient showed history of reaction with the same drug. The commonest clinical pattern was maculopapular rash in 58.8%. Maximum number of patients had >50% body area involvement. Oral mucosa was involved in 17.64% patients. The commonest culprit was phenytoin in 74.41%, followed by carbamazepine in 20.58%.

Conclusion: Antiepileptic drugs are very commonly prescribed drugs, and various patterns of cutaneous drug reactions are observed owing to it. The active involvement of a dermatologist for detecting the ACDRs in an initial phase and delivering the awareness regarding the need of reporting the incident could improve the scenario in under-reported hospitals.

Key words: Epilepsy; Antiepileptics; Adverse Cutaneous Drug Reactions



Share this Article


Advertisement
Journal of Contemporary Medical Education

SUBMIT YOUR ARTICLE NOW


ScopeMed.com
ScopeMed Home
Follow ScopeMed on Twitter
BiblioCAM
Author Tools
eJPort Journal Hosting
About ScopeMed
License Information
Terms & Conditions
Privacy Policy
Contact Us

The articles in Scopemed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
ScopeMed is a Database Service for Scientific Publications. Copyright ScopeMed Information Services.
Scopemed Buttons